Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Shreveport, LA

March 4, 2020Cherokee County, Rusk County, Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Mar 4, 2020, 7:34 AM CST for Cherokee County, Rusk County, Smith County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2020, 7:34 AM CST (13:34 UTC)
Expired
Mar 4, 2020, 10:30 AM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, TX, Rusk County, TX, Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 7:52 AM CSTFLASH FLOODHenderson, TXREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.
Mar 4, 8:48 AM CSTFLASH FLOOD1 S Henderson, TXWATER IN HOME ON TIMBERLINE DRIVE NEAR US 79 SOUTH OF HENDERSON.
Mar 4, 9:09 AM CSTFLASH FLOODJacksonville, TXPOLICE DEPARTMENT REPORTS HIGH WATER ALL OVER TOWN AND SOME ROADS BEING BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

914 
WGUS54 KSHV 041334
FFWSHV
TXC073-401-423-041630-
/O.NEW.KSHV.FF.W.0011.200304T1334Z-200304T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
734 AM CST Wed Mar 4 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southeastern Smith County in northeastern Texas...
  Central Rusk County in northeastern Texas...
  Northern Cherokee County in northeastern Texas...

* Until 1030 AM CST.

* At 732 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Doppler Radar estimates of two 
  to four inches have likely occurred across the region with an 
  additional one to three inches possible. Flash flooding is ongoing 
  or expected to begin shortly. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Jacksonville, Henderson, Bullard, Troup, Tatum, Mount Selman,
  Ponta, Joinerville, Pinehill, Mixon, Turnertown, Reese, New Salem,
  Minden, New Summerfield, Gallatin, Cuney, Chapman, Concord and
  Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3201 9543 3204 9544 3205 9542 3210 9544
      3234 9451 3228 9453 3220 9458 3199 9460
      3180 9540 3183 9541 3184 9544 3193 9542
      3196 9545

FLASH FLOOD...RADAR INDICATED

$$

13
1 follow-up statement
209 
WGUS74 KSHV 041506
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
906 AM CST Wed Mar 4 2020

TXC073-401-423-041630-
/O.CON.KSHV.FF.W.0011.000000T0000Z-200304T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith TX-Rusk TX-Cherokee TX-
906 AM CST Wed Mar 4 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CST FOR
SOUTHEASTERN SMITH...CENTRAL RUSK AND NORTHERN CHEROKEE COUNTIES...

At 905 AM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen. Flash flooding is ongoing or expected to begin shortly and 
there have already been reports of minor flooding in and around 
Henderson. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Jacksonville, Henderson, Bullard, Troup, Tatum, Mount Selman, Ponta,
Joinerville, Pinehill, Mixon, Turnertown, Reese, New Salem, Minden,
New Summerfield, Gallatin, Cuney, Chapman, Concord and Stewart.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3201 9543 3204 9544 3205 9542 3210 9544
      3234 9451 3228 9453 3220 9458 3199 9460
      3180 9540 3183 9541 3184 9544 3193 9542
      3196 9545

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 5:18 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 4, 5:18 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
518 AM CST Wed Mar 4 2020

.UPDATE...
Elevated convection ongoing along and north of a frontal boundary
stretched across central Louisiana into southeast Texas. Low level
southerly flow lifting over front will continue to generate strong
to severe thunderstorms mainly south of I-20 this morning.
Therefore, Severe Thunderstorm Watch number 42 is now in effect
through noon. /05/

&&

.AVIATION...
VCTS conditions expected mainly along and south of I-20 and
including ELD this morning with VCSH conditions possible across
TXK. Convection to continue through the afternoon transitioning to
VCSH and -RA by 05/00Z. Otherwise, MVFR ceilings this morning to
possibly improve to low VFR this afternoon before becoming
MVFR/IFR after 05/00Z. Otherwise, northeast winds to increase to
10 to 15 knots today, becoming north around 5 to 10 knots
tonight. /05/

&&

.PREV DISCUSSION... /issued 204 AM CST Wed Mar 4 2020/

SHORT TERM.../Today through Thursday/
An upper-level low translating eastward across the ArkLaTex today
will interact with a surface cold front extending across deep
east Texas and central Louisiana. An east-west band of elevated
convection across these areas along and north of the front could
support strong to severe thunderstorms this morning. Locally
heavy rainfall, hail and damaging winds will be the highest
threats.

Convection to linger through this afternoon and into tonight
while gradually diminishing in intensity as upper-low becomes
centered overhead and opens into a trough. Additionally, wrap
around moisture behind a surface and low-level low pressure across
the northern gulf will support low elevation showers across the
region as it moves into the the north central Gulf of Mexico.

Dry conditions expected on Thursday as upper-ridge builds
areawide. Temperatures during the short term period to range
from highs in the 60s and lows in the upper 40s. /05/

LONG TERM.../Thursday Night through Wednesday Night/

Upper trough confined to the Great Lakes and the Ohio Valley region
of the country will have a cold front associated with it that will
swing through our region Thu/Thu Night which will help to reinforce
some slightly cooler temperatures Thursday Night but for the most
part, this airmass will quickly modify for Friday into the upcoming
weekend as southerly winds return for the weekend.

Upper ridging will dominate our area of the country for the upcoming
weekend but this ridge begins to slide east of our region late
Sunday and especially early next week. Upper flow to become
southwest Sunday Night through at least Monday which will result in
increasing rain chances as we should see good low and mid level
moisture return ahead of disturbances moving our way in this flow.
Too early to pinpoint anything significant concerning this weather
pattern next week but potential instability suggests that some of
these storms could be on the strong side in the Mon-Tue timeframe
ahead of our next cold front.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  60  48  67  43 / 100  80   0   0
MLU  60  50  66  42 / 100  90  10   0
DEQ  61  43  70  33 /  70  50   0   0
TXK  58  46  67  41 /  90  70   0   0
ELD  59  46  67  38 / 100  80  10   0
TYR  59  45  67  43 / 100  70   0   0
GGG  60  46  67  42 / 100  80   0   0
LFK  65  49  68  45 / 100  80   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/13
Hazardous weather outlook, Mar 4, 2:26 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
226 AM CST Wed Mar 4 2020

LAZ001>006-010>014-017>022-TXZ138-150>153-165>167-051200-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
226 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue to increase across the
region today through tonight. Some of these storms could be strong
to severe, especially this morning. At this time, large hail
appears to be the main threat but an isolated damaging wind and
tornado threat cannot be ruled. The severe threat should diminish
quickly this evening into the overnight hours but there will be a
heavy rainfall threat today through tonight mainly south of the
Interstate 20 Corridor of Northeast Texas and Northern Louisiana.
This will include the Lower Toledo Bend and Sam Rayburn Country of
Deep East Texas into West Central and East Central Louisiana where
excessive heavy rainfall could result in some localized flooding
issues through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may become necessary today for the
possibility of strong to severe thunderstorms.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-136-
137-149-051200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Cherokee-
226 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue to increase across the
region today through tonight. While some isolated strong
thunderstorms may be possible across some locations later today,
any severe thunderstorms should remain south of the region through
tonight. While periods of heavier rainfall will be possible
through tonight, any flooding threat should remain south of the
region as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rain moves out of the region early on Thursday with relatively
pleasant conditions expected through the upcoming weekend. Showers
and thunderstorms are back in the forecast however Monday into
Tuesday ahead of our next storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be necessary through
tonight.

13

In the hours before

Special weather statement, Mar 4, 6:36 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
636 AM CST Wed Mar 4 2020

TXZ150-151-041315-
Panola TX-Rusk TX-
636 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PANOLA AND CENTRAL
RUSK COUNTIES UNTIL 715 AM CST...

At 636 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Minden, or 14 miles south of Henderson, moving
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henderson, Beckville, Pinehill, Minden, Chapman, Church Hill,
Glenfawn, Laneville, Fairplay, Stewart and Brachfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until noon CST for
northeastern Texas.

LAT...LON 3187 9482 3195 9493 3234 9464 3220 9438
TIME...MOT...LOC 1236Z 217DEG 36KT 3195 9482

13
Local storm report, Mar 4, 6:57 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HAIL             2 SSE JACKSONVILLE      31.94N 95.25W
03/04/2020  E1.00 INCH       CHEROKEE           TX   PUBLIC

            ONE INCH HAIL REPORTED AT EXXON GAS STATION
            ON HWY 69 SOUTHEAST OF JACKSONVILLE.

&&

25
Local storm report, Mar 4, 7:05 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
705 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             9 SSE HENDERSON         32.04N 94.73W
03/04/2020  E1.00 INCH       RUSK               TX   PUBLIC

            ONE INCH HAIL REPORTED ALONG HWY 259 BETWEEN
            MOUNT ENTERPRISE AND HENDERSON, TEXAS.

&&

13
Special weather statement, Mar 4, 7:15 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
715 AM CST Wed Mar 4 2020

LAZ013-014-019-021-022-041400-
Caldwell LA-Winn LA-La Salle LA-Ouachita LA-Jackson LA-
715 AM CST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...SOUTHEASTERN
JACKSON...NORTH CENTRAL LA SALLE...SOUTHEASTERN OUACHITA AND EASTERN
WINN PARISHES UNTIL 800 AM CST...

At 714 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Winnfield, moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbia, Olla, Clarks, Grayson, Sikes, Spaulding, Vixen, Bosco,
Hudson, Riverton, Standard, Kelly, Burlington and Joyce.

A Severe Thunderstorm Watch remains in effect until noon CST for
north central Louisiana.

LAT...LON 3199 9190 3180 9256 3210 9265 3238 9203
      3233 9201 3228 9203 3228 9199 3226 9200
      3225 9199 3223 9201 3223 9199 3221 9199
      3219 9201 3220 9197 3217 9198 3217 9195
      3208 9191 3207 9193 3204 9190
TIME...MOT...LOC 1314Z 243DEG 45KT 3198 9252

13
Local storm report, Mar 4, 7:21 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND DMG     8 NNE REKLAW            31.98N 94.95W
03/04/2020                   RUSK               TX   EMERGENCY MNGR

            TREE OR LARGE LIMB ON HOME EAST OF LAKE
            STRIKER IN SW COUNTY NEAR NEW SALEM, NO
            INJURIES REPORTED AT THIS TIME.

&&

25
Local storm report, Mar 4, 7:29 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
729 AM CST WED MAR 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     TSTM WND DMG     1 E NEW SUMMERFIELD     31.98N 95.09W
03/04/2020                   CHEROKEE           TX   LAW ENFORCEMENT

            CHEROKEE SHERIFF OFFICE REPORTS TREES DOWN
            ALL OVER THE NORTHERN PART OF THE COUNTY.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 4:28 AM CSTSpecial Weather StatementSHVAngelina32 min
Mar 4, 4:34 AM CSTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, San Augustine, Shelby41 min
Mar 4, 5:12 AM CSTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby48 min
Mar 4, 6:09 AM CSTSpecial Weather StatementSHVCherokee51 min
Mar 4, 6:36 AM CSTSpecial Weather StatementSHVRusk39 min
Mar 4, 6:44 AM CSTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith46 min
Mar 4, 6:48 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk42 min
Mar 4, 7:21 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola, Rusk39 min
Mar 4, 7:24 AM CSTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith51 min
Mar 4, 7:26 AM CSTSevere Thunderstorm WarningSHVPanola49 min
Mar 4, 7:52 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola27 min
Mar 4, 8:44 AM CSTFlash Flood WarningSHVPanola3 hr
Mar 4, 10:30 AM CSTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby8 days
Mar 4, 11:12 AM CSTFlash Flood WarningSHVPanola, Shelby3 hr
Mar 4, 12:12 PM CSTSpecial Weather StatementSHVAngelina33 min
Mar 4, 12:49 PM CSTSpecial Weather StatementSHVNacogdoches, Shelby41 min
Mar 4, 1:26 PM CSTSpecial Weather StatementSHVAngelina49 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.